Maryland, 2019

Damaging Wind in Maryland, March 15, 2019

March 15, 2019 · NWS LWX · 1 event in 1 county or zone

A surface cold front crossed the region during the afternoon and evening hours as mild southerly flow increased out ahead of it. This led to the development of some minor instability across the central and eastern portions of Maryland, and this, when combined with the frontal boundary and strong mid level winds, was enough to generate showers and thunderstorms, one of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface cold front crossed the region during the afternoon and evening hours as mild southerly flow increased out ahead of it. This led to the development of some minor instability across the central and eastern portions of Maryland, and this, when combined with the frontal boundary and strong mid level winds, was enough to generate showers and thunderstorms, one of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 15, 1:53 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Mar 15, 1:53 PM EST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
253 PM EDT Fri Mar 15 2019

.SYNOPSIS...
A cold front will cross the region from west to east during the
late afternoon and evening hours. High pressure will then build
in from the west over the weekend. A weak area of low pressure
may approach from the Ohio Valley early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface cold front currently crossing the Appalachians will
continue pushing eastward through the remainder of the day.
Mild southerly flow out ahead of the front has brought
temperatures into the 70s pretty much area-wide, and an isolated
near 80F degree reading or two has also been observed.

This has promoted the development of between 100-500 J/KG of
SB/MLCAPE from along the I-95 corridor south/eastward. Mid-level
capping however does still exist and has led to the suppression
of any thunderstorm development to this point. That being said,
have seen a few showers out there, and while hi-resolution CAMs
depict varying solutions, the general indication is for
increasing shower coverage, and a few thunderstorms, during the
late afternoon and evening hours from the I-95 corridor
south/eastward. Mid level winds are strong enough despite low
CAPE values to support some strong gusts, especially across
southern Maryland and over the Chesapeake Bay, where SPC
Marginal Risk exists.

Cold air advection on breezy west to northwest flow is expected
tonight following frontal passage. Gusts from 20-25 mph expected
across much of the area, although higher elevations may gust
40-45 mph and approach Wind Advisory criteria at times. This
will also promote the development of upslope snow showers
overnight and a light accumulation of up to an inch is possible
by morning along/near the Allegheny Front. Lows generally from
the upper 30s to mid 40s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Breezy west to northwest flow will continue into Saturday as
high pressure builds eastward from the central Plains states.
Otherwise dry conditions are expected with highs from the upper
40s to mid 50s. Lows Saturday night in the 20s/30s.

Dry conditions continue Sunday with surface high pressure in
control. Temperatures will average a bit below normal with highs
in the 40s to low 50s. A weak area of low pressure moving
through the cyclonic northwest flow aloft will then approach and
move near the region Sunday night and this may bring a period of
light rain/snow to the area. Lows Sunday night mainly in the
30s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Overall, a stretch of fairly quiet weather with slowly moderating
temperatures through the early to middle portions of next week.

A compact shortwave descending in northwesterly flow will be located
either directly overhead, or just upstream of the area around
daybreak on Monday. Although the best forcing for ascent in advance
of the shortwave will likely have progressed just off to our south
and east, a few lingering sprinkles or flurries may be possible
through the day as the thermal trough aloft swings through. In
addition, a few upslope rain or snow showers can't be ruled out
along the Allegheny Front. Temperatures will run about 5-10 degrees
below normal on Monday, with highs in the 40s to low 50s.

High pressure will build overhead on Tuesday, before sliding
offshore on Wednesday. Dry conditions are expected both days, with
slightly below normal temperatures.

As a high amplitude ridge builds over the western half of North
America, a shortwave embedded in north-northwesterly flow will
descend down the eastern periphery of the ridge Wednesday into
Thursday. This shortwave will approach our area from the Great Lakes
region late Wednesday Night into Thursday Morning. A few showers may
be possible as the system passes through. Conditions should clear
later in the day Thursday as the shortwave progresses off to our
south. Temperatures will be closer to normal on Thursday, with highs
reaching into the mid-upper 50s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Predominantly VFR conditions are expected this afternoon and
through the weekend. A cold front will cross the area late this
afternoon and evening, and a brief period of sub-VFR conditions
are possible in some scattered showers, or even an isolated
thunderstorm, but any impact will be very short-lived and
isolated.

Gusty west to northwest flow is then expected tonight and
Saturday with gusts 20 to 25 knots. Winds will gradually subside
Saturday night and Sunday.

A weak low pressure system will then approach and move near the
region Sunday night. A period of sub-VFR conditions in light
precipitation is possible.

Predominantly VFR condtions are then expected early next week.

&&

.MARINE...
Small Craft Advisory is in effect for all waters through
Saturday.

A cold front will cross the waters late this afternoon into
early this evening. Gusty south to southwest winds are currently
being observed out ahead of the front. In addition there will
be enough instability in the warm air mass to support scattered
showers and even a few thunderstorms. The wind regime will be
strong enough to permit some stronger gusts to mix down,
especially in the mid Bay and mouth of the Potomac and Special
Marine Warnings may become necessary. The threat remains in the
Hazardous Weather Outlook.

Behind the front, gusty west to northwest flow is expected.
Winds will then gradually subside Saturday night into Sunday,
although the SCA may need to be extended for portions of the
waters into Saturday night.

Sub-SCA winds likely Sunday and into early next week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ530>543.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...KJP
AVIATION...MM/KJP
MARINE...MM/KJP
Hazardous weather outlook, Mar 15, 9:28 AM EST, 9 hours before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1028 AM EDT Fri Mar 15 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1028 AM EDT Fri Mar 15 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Scattered thunderstorms capable of producing strong winds are
possible in the Mid Chesapeake Bay and on the lower Tidal
Potomac late this afternoon and early this evening. An isolated
severe thunderstorm with damaging wind gusts is also possible
across southern Maryland.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-161000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1028 AM EDT Fri Mar 15 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 112 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harford

When
March 15, 6:28 PM EST
Where
Harford County, Vale
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.530, -76.400

A tree was blown down with wires blocking both sides of the bridge in the 1700 block of Carrs Mill Road. Additionally, a tree was also blown down onto a vehicle near the intersection of Wildwood Drive and Wild Orchard Drive. The car was unoccupied at the time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810981.